manuscripta mathematica

, Volume 117, Issue 3, pp 273–298 | Cite as

Generalised Thurston-Bennequin invariants for real algebraic surface singularities

  • Ferit Öztürk


A generalised Thurston-Bennequin invariant for a Q-singularity of a real algebraic variety is defined as a linking form on the homologies of the real link of the singularity. The main goal of this paper is to present a method to calculate the linking form in terms of the very good resolution graph of a real normal unibranch singularity of a real algebraic surface. For such singularities, the value of the linking form is the Thurston-Bennequin number of the real link of the singularity. As a special case of unibranch surface singularities, the behaviour of the linking form is investigated on the Brieskorn double points x m +y n ±z2=0.


Number Theory Algebraic Geometry Good Resolution Topological Group Algebraic Variety 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A’Campo, N.: Le groupe de monodromie du déploiement des singularités isolééées de courbes planes. I. (French) Math. Ann. 213, 1–32 (1975)Google Scholar
  2. 2.
    Beauville A.: Surface Algébriques Complexes. Astérisque 54, Société Mathématique de France, 1978Google Scholar
  3. 3.
    Bennequin D.: Entrelacements et équations de Pfaff. Astérisque 107–108, 87–161 (1983)Google Scholar
  4. 4.
    Bredon, G.E: Introduction to compact transformation groups, Pure and Applied Mathematics, Vol. 46, New York-London: Academic Press, 1972Google Scholar
  5. 5.
    Degtyarev A.I., Kharlamov V.M.: Topological properties of real algebraic varieties: du coté de chez Rokhlin. Russ. Math. Surv. 55 (4), 735–814 (2000)Google Scholar
  6. 6.
    Dimca A.: Singularities and Topology of Hypersurfaces, Springer-Verlag, 1992Google Scholar
  7. 7.
    Durfee A.: Fifteen characterization of rational double points and simple critical points. Enseign. Math. (2) 25 (1–2), 131–163 (1979)Google Scholar
  8. 8.
    Durfee A.: The signature of smoothings of complex surface singularities. Math. Ann. 232, 85–98 (1978)Google Scholar
  9. 9.
    Finashin, S. M.: An integral formula for the complex intersection number of real cycles in a real algebraic variety with topologically rational singularities. (English. English, Russian summary) Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 279, Geom. i Topol. 6, 241–245, 250–251 (2001)Google Scholar
  10. 10.
    Finashin S. M.: Complex intersection of real cycles in real algebraic varieties and generalized Arnold-Viro inequalities. preprint, math.AG/9902022Google Scholar
  11. 11.
    Finashin S. M.: Rokhlin’s question and smooth quotients by complex conjugation of singular real algebraic surfaces. Topology, ergodic theory, real algebraic geometry, Am. Math. Soc. Transl. Ser. 2, 202, Am. Math. Soc., Providence, RI, 2001, pp. 109–119Google Scholar
  12. 12.
    Gompf R.E., Stipsicz A.I.: 4-Manifolds and Kirby Calculus, Graduate Studies in Mathematics 20, AMS, 1999Google Scholar
  13. 13.
    Gusein-Zade, S.M. Intersection matrices for certain singularities of functions of two variables. (Russian, English) Funct. Anal. Appl. 8, 10–13 (1974); Translation from Funkts. Anal. Prilozh. 8 (1), 11–15 (1974)Google Scholar
  14. 14.
    Harer J., Kas A., Kirby R.: Handlebody decomposition of complex surface, Memoirs AMS, No. 350, Providence, RI, USA, vol. 62, 1986Google Scholar
  15. 15.
    Laufer H.B.: Normal Two-Dimensional Singularities, Annals of Math. Studies 71, Princeton University Press, 1971Google Scholar
  16. 16.
    Milnor J.: Singular Points of Complex Hypersurfaces, Annals of Math. Studies 61, Princeton University Press, 1968Google Scholar
  17. 17.
    Némethi A.: Five lectures on normal surface singularities. With the assistance of Ágnes Szilárd and Sándor Kovács. Bolyai Soc. Math. Stud., 8, Low Dimensional Topology(Eger, 1996/Budapest, 1998), János Bolyai Math. Soc., Budapest, 1999, pp. 269–351Google Scholar
  18. 18.
    Orlik P., Wagreich P.: Isolated singularities of algebraic surfaces with C* action. Ann. of Math. 2, 93, 205–228 (1971)Google Scholar
  19. 19.
    Öztürk F.: On Thurston-Bennequin numbers of Brieskorn double points. Proceedings of Istanbul Singularity Workshop, June 2001 (to appear)Google Scholar
  20. 20.
    Saveliev, N.: Invariants for homology 3-spheres, Encyclopaedia of Mathematical Sciences, 140, Low-Dimensional Topology, I. Berlin: Springer-Verlag, 2002Google Scholar
  21. 21.
    Silhol R.: Real Algebraic Surfaces, Lecture Notes in Math. 1392, Berlin: Springer-Verlag 1989Google Scholar
  22. 22.
    Varcenko A. N.: Contact structures and isolated singularities. (Russian) Vestnik Moskov. Univ. Ser. I Mat. Mekh. 101 (2), 18–21 (1980)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  1. 1.Mathematics DepartmentBoğaziçi UniversityBebekTurkey

Personalised recommendations